Texas, 2010

Damaging Winds in Texas, June 22, 2010

June 22, 2010 · NWS AMA · 4 events in 3 counties and zones

Severe thunderstorms moved across the southwestern Texas Panhandle during the evening. which did cause some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the southwestern Texas Panhandle during the evening. These storms produced strong winds...which did cause some damage. However no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 5:35 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 22, 5:35 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT TUE JUN 22 2010

.AVIATION...
CONVECTION DURING THE FIRST FEW HOURS OF THE TAF CYCLE WILL BE MAIN
CONCERN. STORMS ACROSS THE NORTHERN TEXAS PANHANDLE WILL CONTINUE TO
MOVE TO THE NORTHEAST INTO THE OKLAHOMA PANHANDLE. OPTED TO CARRY
VCTS REMARKS FOR GUY AND RETAIN CB REMARKS AT DHT/AMA. WILL AMEND AS
NECESSARY. OTHERWISE...LOW LEVEL JET TO SET UP TONIGHT AND WILL
CONTINUE WITH THE LLWS REMARKS. WIND SHIFT STILL ANTICIPATED AS COLD
FRONT WILL MOVE THROUGH THE AREA WED MORNING.

TAB

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT TUE JUN 22 2010/

UPDATE...
UPDATE FOR THE SEVERE THUNDERSTORM WATCH ACROSS THE OKLAHOMA
PANHANDLE.

PREV DISCUSSION... /ISSUED 320 PM CDT TUE JUN 22 2010/

DISCUSSION...
THE FIRST CONCERN IS GOING TO BE THE EVOLUTION OF THE COLD FRONT OVER
THE NEXT 48 HOURS. THERE IS A BOUNDARY FROM NEAR KTCC TO KLAA ACROSS
NORTHWEST KS...THOUGH WITH THE LACK OF TEMPERATURE GRADIENT ACROSS
THIS...THIS APPEARS TO BE THE PRE FRONTAL TROUGH AND NOT THE MAIN
FRONT. STILL...IT WILL SERVE AS A FOCUS FOR THUNDERSTORMS TO DEVELOP
ALONG THIS AFTERNOON AND EVENING. WITH SIMILAR CONDITIONS TO
YESTERDAY...EXPECT MOSTLY STRONG STORMS...WITH MAY BE A MARGINALLY
SEVERE STORM POSSIBLE. FOR TONIGHT INTO TOMORROW...THE NAM...AND TO A
CERTAIN EXTENT THE GFS...ARE MORE PROGRESSIVE WITH THE FRONT...AS IT
COULD BE ENTERING THE REGION BY 06Z AND THROUGH A MAJORITY OF THE
CWA...WITH THE EXCEPTION OF THE SE TX PANHANDLE BY 21Z.
HOWEVER...CONSIDERING THE POOR PERFORMANCE OF THE MODELS WITH RECENT
FRONTS...AND CONSIDERING THE RELATIVELY SLOW MOVEMENT OF THE FRONT
TODAY...AM CAUTIOUS TO CONSIDER THE FRONT WILL COMPLETELY MOVE
THROUGH THE REGION TOMORROW.

BY FRIDAY...A SHORT WAVE SURFACE TROUGH WILL BRING THE NEXT CHANCE
FOR CONVECTION...THOUGH IT SHOULD BE LIMITED TO THE NW TX AND W OK
PANHANDLES. ALSO BY FRIDAY...THE UPPER LEVEL FLOW SHOULD BEGIN TO
TRANSITION BRIEFLY TO ZONAL FLOW AS THE RIDGE BREAKS DOWN. BUT THE
ZONAL FLOW WILL BE SHORT LIVED AS BOTH THE GFS AND ECMWF SHOW A RIDGE
DEVELOPING BY EARLY NEXT WEEK. IN FACT...THE GFS SHOWS A VERY HIGH
AMPLITUDE NARROW UPPER LEVEL RIDGE BY TUESDAY....WHILE THE ECMWF SHOWS
A BROADER...LESS PROGRESSIVE UPPER LEVEL HIGH. THE ECMWF IS MORE
BELIEVABLE AS THE GFS IS AN OUTLIER AMONG THE NCEP ENSEMBLE
MEMBERS. HOWEVER...REGARDLESS OF THE SOLUTION...THE PANHANDLE REGION
SHOULD BE ON THE SOUTH SIDE OF THE HIGH WITH WEAK MID AND UPPER LEVEL
EASTERLY FLOW KEEPING TEMPERATURES CLOSER TO NORMAL THAN WHAT THE
REGION HAS SEEN LATELY.

SJOHNSON

FIRE WEATHER...
RELATIVE HUMIDITY VALUES ABOVE 15 PERCENT...CONTINUED CHANCES FOR
PRECIPITATION...AND WINDS GENERALLY BELOW 20 MPH WILL KEEP FIRE
WEATHER CONCERNS LOW TO MODERATE OVER THE NEXT SEVERAL DAYS.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/10
Hazardous weather outlook, Jun 22, 2:41 PM CST, 4 hours 56 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT TUE JUN 22 2010

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
341 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...MAINLY ACROSS THE WESTERN TWO THIRDS OF THE TEXAS AND
OKLAHOMA PANHANDLES. SOME STORMS MAY BRIEFLY BECOME STRONG TO
SEVERE...ESPECIALLY ACROSS THE OKLAHOMA PANHANDLE WHERE A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE WEDNESDAY AFTERNOON THROUGH
THURSDAY...THEN ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN AND
NORTHWESTERN PARTS OF THE TEXAS PANHANDLE DURING MAINLY THE
NIGHTTIME HOURS THURSDAY THROUGH SUNDAY. ON SUNDAY NIGHT...
THUNDERSTORM CHANCES WILL BE CONFINED TO THE WESTERN ONE THIRD OF
THE PANHANDLES. SOME STORMS MAY BECOME SEVERE...ESPECIALLY ON
WEDNESDAY...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING
WINDS. BRIEF HEAVY RAINS WILL BE POSSIBLE WEDNESDAY AND THURSDAY...
WHICH COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST
FORECASTS AND BE READY FOR POSSIBLE ACTIVATION THROUGH THIS
EVENING...AND THEN AGAIN ON WEDNESDAY.

COCKRELL

In the hours before

Special weather statement, Jun 22, 4:31 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT TUE JUN 22 2010

OKZ001-002-222300-
CIMARRON OK-TEXAS OK-
531 PM CDT TUE JUN 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 531 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER STURGIS...MOVING NORTHEAST AT
30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

JJB
Special weather statement, Jun 22, 4:46 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT TUE JUN 22 2010

TXZ002-006-007-222315-
SHERMAN TX-HARTLEY TX-MOORE TX-
546 PM CDT TUE JUN 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR MOORE...HARTLEY AND
SHERMAN COUNTIES.

AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS FROM 10 MILES NORTHEAST OF
CHANNING TO 5 MILES NORTH OF CACTUS...MOVING NORTHEAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

JJB
Special weather statement, Jun 22, 6:19 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
719 PM CDT TUE JUN 22 2010

TXZ002-230100-
SHERMAN TX-
719 PM CDT TUE JUN 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR SHERMAN COUNTY.

AT 716 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM...MOVING NORTHEAST AT 20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

JJB
Special weather statement, Jun 22, 6:57 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT TUE JUN 22 2010

TXZ011-230145-
OLDHAM TX-
757 PM CDT TUE JUN 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR OLDHAM COUNTY.

AT 753 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 14 MILES NORTHEAST OF ADRIAN...MOVING EAST AT
10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

THE HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

JJB
Special weather statement, Jun 22, 7:09 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT TUE JUN 22 2010

TXZ016-230145-
DEAF SMITH TX-
809 PM CDT TUE JUN 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR DEAF SMITH COUNTY.

AT 807 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 13 MILES WEST OF HEREFORD...MOVING
NORTHEAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS MAY CAUSE
AREAS OF BLOWING DUST AND REDUCED VISIBILITY.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

JJB
Special weather statement, Jun 22, 7:14 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
814 PM CDT TUE JUN 22 2010

TXZ011-012-230200-
OLDHAM TX-POTTER TX-
814 PM CDT TUE JUN 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR POTTER AND OLDHAM
COUNTIES.

AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG WINDS FROM A THUNDERSTORM LOCATED 6 MILES SOUTH OF
BOYS RANCH...MOVING EAST AT 40 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

JJB

The radar

The Amarillo radar (KAMA), 48 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
June 22, 7:37 PM CST to 7:39 PM CST
Where
Oldham County, 2.26 mi W of Wildorado
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -102.240

A trained spotter estimated the thunderstorm wind gust near Wildorado Texas.

Thunderstorm Wind, Potter

When
June 22, 7:56 PM CST to 7:58 PM CST
Where
Potter County, 0.89 mi NE of Bushland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.190, -102.060

A trained spotter estimated the thunderstorm wind gust in Bushland Texas.

Thunderstorm Wind, Randall

When
June 22, 8:10 PM CST to 8:12 PM CST
Where
Randall County, 2.07 mi S of Amarillo
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.170, -101.820

The Amarillo Emergency Manager reported that power poles had blown down at the intersection of 34th Avenue and Jackson Street in Amarillo Texas.

Thunderstorm Wind, Potter

When
June 22, 8:24 PM CST to 8:26 PM CST
Where
Potter County, Amarillo
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.200, -101.820

The Amarillo Emergency Manager reported that power lines were blown down near Hastings Avenue and U.S. Highway 287 in Amarillo Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244088, 244090, 244086, 244087.